Hello! I just got my flu (regular and H1N1) and Pneumococcal shots on Wednesday (i know it seems kinda late, but I was only just diagnosed T1 in January and before that wasn't considered high risk) I am wondering if anyone has had a similar experience after getting the shots:

The night after getting all three, I had frequent lows (50-60s), along with fever (chills and then waking up covered in sweat) It was a terrible night :) Yesterday I had all over body aches, headache, and just felt sick. (I know you can have mild symptoms after getting the shot, but this felt a lot more than mild.) Also, my blood sugars shot up all day- the highest was 334 after dinner, and my fasting this morning is 215. This is a bummer because along with the flu shots, my doctor did an A1C, and it had fallen from 13.5 when I was first diagnosed to 7.6 :)

But, has anyone had any similar experiences with the flu shot? Im concerned about ketones (I had them when I was diagnosed and my BS numbers were similar) If you did, how long did it take for your numbers to go back to normal? I appreciate everyones input! Thanks!


Views: 3551

Reply to This

Replies to This Discussion

I had a shot in January, and nothing was different with my blood sugars. Sounds like either you were fighting some virus which was coincidental, or you had a reaction to the shot itself. Maybe investigating the shot lot you received (you should have been given that information) would be in order.
it happened to me too. I got the shot and the next day i was fighting to get it under 300
I've gotten flu shots for several years, and never noticed any impact on BG. YMMV. Maybe you got an unrelated cold?

You can get ketone test strips at the drugstore - they're pretty cheap. In my experience some ketones in urine due to temporary high BG is not a problem. You don't have to worry unless you are to the point of vomiting and ketone in urine are at a high level. Just carefully increase insulin to get your BG down and you should be fine, and a one day rise in BG won't have a big effect on your A1C either. If you're not used to tuning insulin or are concerned you should contact your doctor, but it doesn't sound like you need to otherwise. Good luck.
Hi Devon- I don't think it was too wise of your doc to give you 3 shots at the same appt. The reaction is probably normal because after even 1 flu shot it is not unusual to feel crappy. The flu shots contain viruses and they may not get along well in your body when given at the same time.. Your body's reaction the the shots was the high BS.
I had my flu shots and pneumonia shot one at a time.No reactions.
I have had Type One diabetes for 40 years now and took flu shots up until 12 years ago, when I had a strong feeling not to take one, so I didn't. Didn't get sick that year and so I didn't take a flu shot for three years. Then I decided to take a flu shot and felt so crappy for the whole flu season!!! I went back to not taking a flu shot again. (Oh, and my blood sugars always rose for one to three days after the shot, by the way...).

Then I realized an important fact: Just like my father before me, I became allergic to eggs---egg yolks to be exact---in my adult years, but was fine eating them as a child. Well, guess what? The flu, pneumonia, and H1N1 are all made by incubating the vaccine in eggs!!!

So, now I don't take any of the shots and watch very carefully what I do around others, which is hard because I work a lot with kids!! I wash my hands frequently, eat vegetables for vitamins and minerals, etc.

I hope you are doing better... and if not, you have called your doctor by now---calling them in a pinch has always been very helpful for me...

Rebecca [;D
I just got my H1N1 on Thursday. I have not noticed a difference in my glucose levels.
I received a flu shot yesterday, my sugar dropped at first. After coming up I've had trouble getting it below 200. It's going on 18 hours since my sugar came up. I didn't even have a cold prior to the shot. I've been t1 for 37 years now & this is the first reaction like this.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#OpposeAB1893: California Bill that Burdens People with Diabetes on Insulin

A couple of days ago I learned that the California State Assembly is considering AB-1893 Sharps waste, which in (if approved) will mandate that: “Sharps sold to the general public in California shall be sold with a sharps waste container Read on! →

FDA Docket Extended! We Need You.

If you are new to diabetes advocacy in the traditional sense of the word, you may be thinking, “What the heck is a docket!?” I certainly was the first twenty times I heard it (yes it took that long). For Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Heather Gabel
(Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator
Bradford (has type 1)

Administrators
Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service